Alert archive / Indiana / Special Weather Statements in 2011

Special Weather Statement, NWS Northern Indiana

June 10, 2011Whitley County, Indiana

NWS Northern Indiana issued this special weather statement at Jun 10, 2011, 3:45 AM EDT for Whitley County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2011, 3:45 AM EDT (07:45 UTC)
Expired
Jun 10, 2011, 4:15 AM EDT
In force
30 min
Issued by
NWS Northern Indiana

County Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 41 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WWUS83 KIWX 100745
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
345 AM EDT FRI JUN 10 2011

INZ017-024-025-100815-
HUNTINGTON IN-WABASH IN-WHITLEY IN-
345 AM EDT FRI JUN 10 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN HUNTINGTON...
NORTHEASTERN WABASH AND SOUTHWESTERN WHITLEY COUNTIES...

AT 344 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTHEASTERN WABASH COUNTY...OR 7 MILES EAST
OF NORTH MANCHESTER...MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING PENNY SIZED HAIL.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BRACKEN AND BIPPUS...
  LUTHER...
  LUTHER AND TUNKER...
  GOBLESVILLE...
  WASHINGTON CENTER...

LAT...LON 4107 8549 4095 8544 4092 8572 4101 8573
TIME...MOT...LOC 0745Z 261DEG 17KT 4097 8565

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 10, 1:32 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 10, 1:32 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
132 AM EDT FRI JUN 10 2011

.AVIATION.../ 06Z TAFS /

LOW LEVEL THETA-E RIDGE AND WARM FRONT WILL LIFT NWD THIS MORNING
IN RESPONSE TO A LEAD MID LEVEL IMPULSE EJECTING NEWD THROUGH IA/MN.
A COUPLE ISO SHOWERS HAVE ALREADY DEVELOPED JUST SW OF FWA...WITH
MORE ORGANIZED SHOWER/STORM ACTIVITY NOW ACROSS MUCH OF IA INTO WC
IL. INCREASING MOISTURE ADVECTION AND FRONTAL FORCING DOES SUPPORT
AT LEAST SOME OF THIS CONVECTION IMPACTING BOTH SBN/FWA BTW 10-15Z
THIS MORNING. WITH THIS...OPTED TO CONTINUE WITH A TEMPO MVFR/TSRA
GROUP DURING THIS TIME. VFR/DRY CONDITIONS ARE ANTICIPATED AROUND
THE MIDDLE OF THE DAY AS WARM SECTOR SETTLES IN BEHIND WARM FRONT.
ISO/SCT CONVECTION AND POTENTIAL FLIGHT RESTRICTIONS WILL DEVELOP
AROUND A PRE-FRONTAL TROUGH / COMPOSITE OUTFLOW BTW 18-20Z IF
SUFFICIENT INSOLATION IS REALIZED FOR BOUNDARY LAYER
DESTABILIZATION. GIVEN THE UNCERTAINTY WITH OUTFLOW AND
DESTABILIZATION OPTED FOR A VFR OPTIMISTIC FCST TOWARDS THE END OF
THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 830 PM EDT THU JUN 9 2011/

SHORT TERM

TONIGHT THROUGH SATURDAY MORNING...

CONVECTION HAS SHIFTED EAST AND SOUTH AND MESO HIGH HAS SETTLED
ACROSS THE REGION. INSTABILITY AND MOISTURE CENTERED ACROSS ILLINOIS
AND SOUTHERN INDIANA AND THIS HAS SHIFTED CONVECTIVE SOUTH AND WEST.
NEXT ROUND OF CONVECTION IS STARTING TO FORM OVER IOWA AND THIS IS
WELL HANDLED BY THE MODELS AND TIMING/TRACK WILL PUT THIS NEXT ROUND
OF CONVECTION INTO NORTHERN INDIANA LATE TONIGHT/EARLY FRIDAY
MORNING. EXPECT TO SEE LOW LEVEL JET TO INTENSIFY OVERNIGHT ACROSS
THE MISSISSIPPI RIVER VALLEY LATE TONIGHT AND THIS WILL FEED
MOISTURE AND INSTABILITY INTO THE CONVECTIVE COMPLEX AS IT MOVES
TOWARD THE GREAT LAKES.

CONVECTION MOVES OVER THE FORECAST AREA DURING THE MORNING FRIDAY AS
THE WARM SECTOR SURGES NORTH ACROSS THE GREAT LAKES REGION. AS THE
SYSTEM MOVES EAST AND SUPPORT WEAKENS...CONVECTION WILL DECREASE IN
COVERAGE AND INTENSITY DURING THE LATE AFTERNOON. POTENTIAL FOR
HEAVY RAINFALL WITH SIGNIFICANT MOISTURE CONVERGENCE AND CONDITIONS
FAVORING SLOW MOVING AND REDEVELOPMENT OF STORMS WOULD FAVOR
TRAINING OF CONVECTION. SIMILAR TO THE THURSDAY MORNING
EVENTS...WOULD EXPECT TO SEE SOME AREAS WITH RAINFALL AMOUNTS IN
EXCESS OF AN INCH.

PRIOR TO CONVECTION TONIGHT/FRIDAY MORNING...CLEARING SKIES THIS
AFTERNOON/EVENING WILL FAVOR PATCHY FOG AND HAVE INTRODUCED THAT
INTO THE WEATHER GRIDS. WILL HAVE TO MONITOR CLOSELY AS THE GRADIENT
SUPPORTS STRONGER WINDS AND THESE COULD PREVENT FOG FORMATION.

MARINE...NORTHERLY FLOW OVER LAKE MICHIGAN WILL HELP TO CHURN UP
WAVES DURING THE OVERNIGHT TONIGHT. EXPECT TO SEE WAVE HEIGHTS
INCREASE AND THIS IS ADDRESSED WITH A SMALL CRAFT ADVISORY FOR THE
NEAR SHORE WATERS AND EXPECT CONDITIONS TO FAVOR THE DEVELOPMENT OF
RIP CURRENTS ALONG THE SHORELINE.

LONG TERM...
SATURDAY THROUGH THURSDAY...AN UPPER LEVEL TROF AND ASSOCIATED SFC
LOW WITH A COLD FRONT WILL BE MOVING ACROSS THE AREA AT THE
BEGINNING OF THIS PERIOD. KEPT A CHANCE FOR STORMS SATURDAY...WITH
THE BEST CHANCE EARLY IN THE DAY. SEVERE STORMS ARE EXPECTED GIVEN
VERY LIMITED CAPE AND MARGINAL BULK SHEAR. PUT SOME MORE DETAIL IN
THE TIMING OF SHOWERS AND STORMS BASED ON THE LATEST MODEL RUNS.
AFTER SATURDAY...CONDITIONS SHOULD BE DRY THROUGH TUESDAY NIGHT.
FAVOR THE GFS/CANADIAN GEM BLEND FOR THIS PERIOD. THE ECMWF APPEARS
TOO FAST WITH THE PROGRESSION OF THE UPPER AIR PATTERN GIVEN THE
LATEST ANALOG SIGNALS. CONDITIONS SHOULD BE DRY AND COOL FROM
SATURDAY NIGHT INTO TUESDAY AS A FETCH OF COLD AIR PERSISTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LEWIS
LONG TERM...SKIPPER
AVIATION...STEINWEDEL
Hazardous weather outlook, Jun 9, 5:05 PM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT THU JUN 9 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-102115-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
505 PM EDT THU JUN 9 2011 /405 PM CDT THU JUN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AGAIN TONIGHT. WIDESPREAD SEVERE STORMS
ARE NOT ANTICIPATED. HEAVY RAINFALL IS EXPECTED AND COULD PRODUCE
LOCALIZED FLOODING ALONG CREEKS AND STREAMS AND OTHER LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-102115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
505 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK FOR RIP CURRENTS THROUGH TONIGHT WITH LIFE-
THREATENING RIP CURRENTS EXPECTED. IN ADDITION...WINDS AND WAVES
WILL CAUSING CONDITIONS HAZARDOUS TO SMALL CRAFT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. WINDS AND WAVES
WILL BE LOCALLY HIGHER IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY.
ISOLATED SEVERE STORMS ARE POSSIBLE AT TIMES...AND LOCALLY HIGH
WINDS AND WAVES ARE POSSIBLE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003-MIZ077-102115-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
505 PM EDT THU JUN 9 2011 /405 PM CDT THU JUN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK FOR RIP CURRENTS THROUGH TONIGHT WITH LIFE-
THREATENING RIP CURRENTS EXPECTED.

IN ADDITION...THUNDERSTORMS WILL DEVELOP AGAIN TONIGHT.
WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. HEAVY RAINFALL IS
EXPECTED AND COULD PRODUCE LOCALIZED FLOODING ALONG CREEKS AND
STREAMS AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 10, 3:45 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
345 AM EDT FRI JUN 10 2011

INZ017-024-025-100815-
HUNTINGTON IN-WABASH IN-WHITLEY IN-
345 AM EDT FRI JUN 10 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN HUNTINGTON...
NORTHEASTERN WABASH AND SOUTHWESTERN WHITLEY COUNTIES...

AT 344 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTHEASTERN WABASH COUNTY...OR 7 MILES EAST
OF NORTH MANCHESTER...MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING PENNY SIZED HAIL.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BRACKEN AND BIPPUS...
  LUTHER...
  LUTHER AND TUNKER...
  GOBLESVILLE...
  WASHINGTON CENTER...

LAT...LON 4107 8549 4095 8544 4092 8572 4101 8573
TIME...MOT...LOC 0745Z 261DEG 17KT 4097 8565

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:09 PM EDTSpecial Weather StatementIWXWhite36 min
Jun 9, 10:30 PM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke44 hr
Jun 10, 4:35 AM EDTSpecial Weather StatementIWXMiami25 min
Jun 10, 6:45 AM EDTAreal Flood AdvisoryIWXCass, Grant, Huntington, Miami, Wabash, White4 hr
Jun 10, 7:25 AM EDTFlash Flood WarningIWXCass, Grant, Miami, Wabash4 hr
Jun 10, 8:13 AM EDTAreal Flood AdvisoryIWXAdams, Grant, Huntington, Wells3 hr
Jun 10, 10:46 AM EDTRiver Flood WatchIWXFulton, Marshall, Pulaski, Starke35 hr
Jun 10, 2:54 PM EDTSpecial Weather StatementIWXMarshall, Starke36 min
Jun 10, 3:06 PM EDTSevere Thunderstorm WarningIWXMarshall, Starke54 min
Jun 10, 3:33 PM EDTSpecial Weather StatementIWXKosciusko42 min
Jun 10, 3:34 PM EDTSpecial Weather StatementIWXGrant41 min
Jun 10, 4:02 PM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall40 min
Jun 10, 4:28 PM EDTSpecial Weather StatementIWXNoble47 min
Jun 10, 5:08 PM EDTSpecial Weather StatementIWXAllen52 min
Jun 10, 5:45 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Whitley45 min
Jun 10, 5:51 PM EDTSevere Thunderstorm WarningIWXAllen39 min
Jun 10, 5:57 PM EDTAreal Flood AdvisoryIWXAllen, Huntington, Whitley2 hr
Jun 10, 6:16 PM EDTFlash Flood WarningIWXAllen, Huntington3 hr
Jun 10, 5:02 PM EDTSpecial Weather StatementIWXHenry13 min
Jun 10, 6:35 PM EDTSpecial Weather StatementIWXPutnam55 min
Jun 10, 7:30 PM EDTSpecial Weather StatementIWXAllen30 min
Jun 10, 2:31 PM EDTSevere Thunderstorm WarningIWXHillsdale14 min

Nearby

Special Weather Statements in Indiana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.